Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 199  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed8710    
    Printed184    
    Emailed2    
    PDF Downloaded297    
    Comments [Add]    
    Cited by others 16    

Recommend this journal


 

 CASE REPORT
Year : 2007  |  Volume : 53  |  Issue : 3  |  Page : 181-182

Paraphenylene diamine ingestion: An uncommon cause of acute renal failure


Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad - 500 082, India

Correspondence Address:
R Ram
Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad - 500 082
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.33860

Rights and Permissions

Paraphenylene diamine (PPD) is a major component of hair dyes. The aim is to study the renal manifestations and outcome of PPD consumption. During a four-year period from 2002 to February 2006, 10 persons were admitted to our Institute after consuming a hair dye in a suicidal bid. The percentage of ARF due to PPD at our Institute was 0.95%. Seven patients out of 10 (70%) who consumed PPD developed ARF. All 10 patients, including the patients who had normal renal function had features of rhabdomyolysis. Two patients required ventilator support for respiratory distress and two more required tracheostomy due to upper airway tract edema. One patient has expired after two sessions of dialysis. Renal biopsy in two patients (one, postmortem) showed acute tubular necrosis along with presence of casts in tubules due to myoglobin.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow